1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Unexpected BG reading when trying a new site

Discussion in 'Ask A Question' started by CambridgeLass, Jan 25, 2013.

  1. CambridgeLass

    CambridgeLass · Well-Known Member

    Messages:
    148
    Likes Received:
    2
    Trophy Points:
    38
    Hi. My daughter has been diagnosed over a month now and so far we inject in her thighs as that what she is comfortable with. Last night she was happy for me to inject her Lantus in her bottom, but the morning reading was 11.8 whereas we normally have morning readings between 5-6. I know different sites affect absorption but i wasn't expecting this for the overnight basal. It's out of the ordinary. Any ideas from those more experienced than myself as a newbie?


    Sent from the Diabetes Forum App
     
  2. burnbrae

    burnbrae · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    Hi, I have never been brave enough to inject in my bottom!!. I have always injected in the thighs too most of the time mainly because it's easier and more convenient. Other places i have done are in the stomach (but seemingly your not to do it within 2" of your belly button. Another place is in upper arm but at the back of it. I believe the insulin needs to go into muscle, (please correct me if i'm wrong). Also the size of needle can have an effect, possibly in her bottom might not be long enough. Myself i use 8mm ones and have no problems so far. I am maybe talking rubbish you already know lol but just in case you don't.
     
  3. Gwyn65

    Gwyn65 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    Different sites vary incredibly in absorption rates. Been T1 for 37 years & initially did injections in thighs & arms ( with old type syringes). With the pen the arm is not so easy. I used to inject regularly in my stomach til about 7 years ago when I discovered that I was getting intermittent absorption when injecting there. I was yoyo-ing from extreme highs to hypos with no reason. I now just inject in thighs & use 6mm needles


    Sent from the Diabetes Forum App
     
  4. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,196
    Likes Received:
    12,459
    Trophy Points:
    298
    Vast majority for 27 years have been in my bum and hips.. Cannulas for last 2+ years... Never any lumps, bumps or probs..cant use stomach. Use legs..but I tend to go higher in legs and end up changing sets more often due to inadvertently hitting blood..

    Dont form an opinion on one injection..thats only advice I can give.. My bum is the best place for me.. But we afe all different
     
  5. CambridgeLass

    CambridgeLass · Well-Known Member

    Messages:
    148
    Likes Received:
    2
    Trophy Points:
    38
    Thank you all. :) Yes, I've read about the different absoption rates. Her BG was off all day though as if the Lantus hadn't worked properly. Next night I did it in her thigh as normal and it was all back to normal. Ideally I should have done a repeat to see if the same thing happened again. I did do the novorapid on her bum and that was OK. Strange though when I looked at the medication info,unlike the Novorapid, Lantus does not say bottom as a site: http://www.lantus.com/starting/how-to-u ... -site.aspx. Don't know why though I was told by the DN that you could and it seems plenty do.
     
  6. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,196
    Likes Received:
    12,459
    Trophy Points:
    298
    I think we can all get days when it appears that a site, insulin, injection, set, tube, pump...something doesnt work.. Oh yes and sometimes our bodies.. Pre school, after hols, stress, anxiety, illness.... And hormones and qty of carbs and fat too!!

    Nothing is necessarily straight forward when thinking about type 1 or type 2 meds.
     
  7. KieranP

    KieranP · Member

    Messages:
    8
    Likes Received:
    0
    Trophy Points:
    21
    Best to do the BI (background insulin) in the lower half of your body i.e thighs, bum, as the lower half has a slower absorption rate. Best for Lantus, Levemir etc...

    And best to do your QA (Quick Acting) in the top half i.e stomach, arms, as the top half has a faster absorption rate. Best for NovoRapid.

    Hope this will help you and your daughter out


    Sent from the Diabetes Forum App
     
  8. AMBrennan

    AMBrennan · Well-Known Member

    Messages:
    826
    Likes Received:
    23
    Trophy Points:
    38
    You are wrong. True, insulin has to reach the bloodstream to work but injecting into muscle tissue is a good way of giving you a hypo since the insulin is designed to be injected into the subcutaneous fat layer.
    Newer and shorter needles are less likely to hit muscle I.e. will result in more consistent absorption.
     
  9. petertremelling

    petertremelling · Active Member

    Messages:
    27
    Likes Received:
    0
    Trophy Points:
    21
    I always use my tummy, with tiny 4mm pen needles. Mt diabetes nurse tells me that the insulin is absorbed via the capillaries ( the tiny blood vessels) Hope this helps.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook